Skip to content
Font Size

Alzheimer’s: Answers to Common Questions

1. Are there any bad side effects from Alzheimer’s drugs?

A person with Alzheimer's disease may be taking medicines to treat their symptoms and other health problems they have. But when they take many medications at once, there’s a higher chance they’ll have a bad reaction to them. The problems can include confusion, agitation, sleepiness or sleeplessness, mood swings, memory problems, and upset stomach.

Some people who have severe symptoms of Alzheimer's disease -- such as aggressive behavior or hallucinations (seeing, feeling, or hearing things that aren’t there) – may need stronger medicine to keep their problems under control. But some of these drugs can make their other Alzheimer’s symptoms worse. For example:

  • Some drugs such as tranquilizers can cause confusion, memory trouble, and slowed reactions, which can lead to falls.
  • Medicines that treat depression can cause sedation and other side effects.
  • Some medicines that treat hallucinations can cause sedation, confusion, and drops in blood pressure.

Ask your doctor about the pros and cons of these options. Also, some over-the-counter drugs, including cough and cold remedies, and sleep medicines, can have side effects, too. They may also react with other Alzheimer’s meds. A doctor can let you know which ones are safe to take.

Recommended Related to Alzheimer's

Sundowning

Sundowning, or sundown syndrome, affects some people who have Alzheimer's disease and dementia. People with dementia who "sundown" get confused and agitated as the sun goes down -- and sometimes through the night. Sundowning may prevent people with dementia from sleeping well. It may also make them more likely to wander. Due to the stress it puts on caregivers, sundowning is a common cause of caregiver burnout.

Read the Sundowning article > >

Next Article:

How long have you been taking care of someone with Alzheimer's?